Aa
Aa
A
A
A
Close
Avatar universal

supplemental allergy ?

I have been taking vitamins and supplements off and on for years.  I did have a 'flushing' with niacin a couple of years ago and so I avoid it now.

All of a suddena couple of nights ago, I got this itchy rash on the front and sides of my neck and upper chest.  The only thing I did differently was take a protein shake, adding in a joint supplemental powder.  MSM,
Chrondrotin, etc.   Has anyone ever had a rash from those joint supplements?  Otherwise, I don't know what could have brought it on - it's lasted now for 5 days and I have avoided taking any supplements to see if it would go away.

Any suggestions?
3 Responses
209987 tn?1451935465
It could very well be something in the shake that has caused this reaction, or a combination of it and some other ingredient from the powder.

One way to test, is to wait until the rash has totally cleared ( which may be up to 6 weeks in severe cases ) and then try it again.

However, that is NOT suggested. Whenever a rash appears, it can signify a serious bad reaction to something, and the next time you try whatever it is you think caused it...it could do more damage the next time.

Instead, if possible, try avoiding whatever you think may have caused it.
Trying another brand may make a difference, or it may cause the same or worse reaction.
Oh...btw...most protein shakes DO contain niacin....this could be your problem.
Avatar universal
Thanks for your reply.  I will check the ingred in the protein shake but this rash and reaction was not the same as the time I had the niacin "flush".  
I did go to the dermatologist and they suggested it was a piece of jewelry since it is localized to my neck and chest.  They gave me a prescription for cortisone cream and it seems to be helping to lessen the redness and itching.  As you suggested, I 'll be careful to use one thing at a time and see if I have any reaction to it whether it be supplements or jewelry.  At this point, it's still a mystery!
Avatar universal
well all if you read this my husband was in the hospital over a skin rash on his neck and chest, it became almost cellulitus they still dont know the cause, WE have been racking our brain ourselves, No changes in food or laundry or clothes, no history of any allergys, Then tonight my husband still itching by the way realized a new vitamin supplement.  it is 2 times the amount of niacin, and with that he added daily does of b6 b12 d vitamins and fishoil so he was I think over doing the b vit intake with niacin, WE HAVE STOPPED all vitamins, to see if the itching and redness stops. JUST A FYI  if you are having these syptoms
Have an Answer?

You are reading content posted in the Allergy Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what causes asthma, and how to take control of your symptoms.
Find out if your city is a top "allergy capital."
Find out which foods you should watch out for.
If you’re one of the 35 million Americans who suffer from hay fever, read on for what plants are to blame, where to find them and how to get relief.
Allergist Dr. Lily Pien answers Medhelp users' most pressing allergy-related questions
When you start sniffling and sneezing, you know spring has sprung. Check out these four natural remedies to nix spring allergies.